Please view the main text area of the page by skipping the main menu.

Use of antibacterial drugs in infancy can increase risk of allergies: study

TOKYO -- Children who are administered antibacterial drugs such as penicillin before the age of 2 are more likely to develop asthma and other immune disorders such as atopic eczema than those who aren't given such medications in infancy, a national study has found.

The study by the National Center for Child Health and Development (NCCHD) found that the risk of developing the disorders was between 1.4 and 1.72 times higher among children who were given antibacterial drugs at a young age.

While such drugs are needed in the treatment of some conditions, their use to treat virus-based colds, against which they have little effect, has emerged as a social problem, and the team that conducted the study is warning that inappropriate use of such medicines could harm children's health.

The survey was conducted on Japanese children born between March 2004 and August 2006. The team sampled 436 children who had been administered antibacterial drugs before the age of 2 and 466 who hadn't, and examined whether there was a difference between the two groups in the occurrence of atopic eczema and allergic asthma and rhinitis at the age of 5.

Researchers found that children who had taken antibacterial drugs during infancy were 1.72 times more likely to get asthma than children who hadn't received the medication. They were also 1.65 times more likely to develop rhinitis, and 1.4 times more likely to suffer from atopic eczema, or dermatitis. Furthermore, those who had been treated with a class of antibiotics known as third-generation cephalosporins were 1.63 times more likely to get asthma and 3.14 times more likely to have rhinitis than those who had been given penicillin, which works against fewer types of bacteria.

The reason for the increased risk of developing immune disorders remains unclear, but researchers suspect that because intestinal bacteria that controls the body's immune system die out with the use of antibacterial drugs, poorer intestinal environments could be leading to the development of allergies.

There have been reports overseas that overuse of antimicrobial drugs can facilitate the emergence of drug-resistant bacteria and increase the risk of developing eczema and food allergies. In April 2016, the Japanese government announced an action plan promoting appropriate use of antibacterial drugs, with a goal of decreasing the use of such drugs by 33 percent by 2020 compared with the amount administered in 2013.

NCCHD physician Kiwako Yamamoto, a member of the center's allergy division, who was involved in the study, commented, "The question of whether allergies continue past the age of 5 is a topic for future consideration, but we should halt inappropriate use of antibacterial drugs."

(Japanese original by Ryo Watanabe, Science and Environment News Department)

Also in The Mainichi

The Mainichi on social media

Trending